Alert archive / Illinois / Flash Flood Warnings in 2004

Flash Flood Warning 58, NWS Lincoln, IL

August 24, 2004Vermilion County, Illinois

NWS Lincoln, IL issued this flash flood warning at Aug 24, 2004, 4:18 PM CDT for Vermilion County, Illinois. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 24, 2004, 4:18 PM CDT (21:18 UTC)
Expired
Aug 24, 2004, 10:15 PM CDT
In force
6 hr
Issued by
NWS Lincoln, IL
Area
Counties, with a storm outline in the text

County Vermilion County, IL

The radar

The Chicago radar (KLOT), 123 km from the middle of the area, began a volume at 21:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 9.3 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2004-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 375 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2004-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 180 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
375 J/kg
Mixed-layer CIN
-68 J/kg
Mixed-layer LCL
553 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
180 m²/s²
0-3 km storm-relative helicity
169 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KILX 242122
FFWILX
ILC183-250315-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
418 PM CDT TUE AUG 24 2004

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN VERMILION COUNTY IN EAST CENTRAL ILLINOIS

* UNTIL 1015 PM CDT

* AT 418 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN HAS FALLEN IN NORTHERN VERMILION COUNTY BETWEEN
  RANKIN AND HOOPESTON. NEARLY FOUR INCHES OF RAIN HAS BEEN 
  ESTIMATED SINCE 1 PM.

* THUNDERSTORMS WITH EXCESSIVE RAINFALL WILL CONTINUE ACROSS
  NORTHERN VERMILION COUNTY BETWEEN 430 PM AND 9 PM. RAINFALL AMOUNTS 
  WILL LIKELY RANGE FROM FIVE TO SIX INCHES BY 8 PM. THESE RAINFALL 
  AMOUNTS WILL LIKELY PRODUCE FLASH FLOODING.

EXCESSIVE RAINFALL WILL CAUSE FLOODING NEAR STREAMS...CREEKS AND
NEARBY FARMLAND. BE ESPECIALLY CAUTIOUS ON COUNTY ROADS AND IN LOW
LYING AREAS. NEVER CROSS AREAS IN WHICH WATER COVERS THE ROADS.

REPORT FLASH FLOODING TO YOUR LOCAL ESDA...OR THE NEAREST LAW
ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER SERVICE. STAY
TUNED FOR LATER STATEMENTS.

LAT...LON 4070 8744 4032 8744 4032 8794 4070 8794

$$

MILLER
1 follow-up statement
000 
WGUS73 KILX 250121
FFSILX
ILC183-250130-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
816 PM CDT TUE AUG 24 2004

...THE FLASH FLOOD WARNING FOR NORTHERN VERMILION COUNTY HAS BEEN 
CANCELLED...

THE VERMILION COUNTY SHERIFFS OFFICE HAS NOT RECEIVED ANY ADDITIONAL 
FLOOD REPORTS SINCE LATE THIS AFTERNOON. THE HEAVY RAINFALL AND 
FLOOD THREAT HAS ENDED ACROSS THE WARNED AREA. THEREFORE...THE FLASH 
FLOOD WARNING HAS BEEN CANCELLED. 

LAT...LON 4048 8756 4023 8755 4024 8793 4048 8794

$$
SMITH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this flash flood warning went out at Aug 24, 3:00 PM CDT, 1 hour 18 minutes earlier.

Area forecast discussion, Aug 24, 3:00 PM CDT, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
300 PM CDT TUE AUG 24 2004

.DISCUSSION...
MAIN FOCUS WILL BE ON PRECIPITATION...TEMPERATURES...AND POSSIBLE
SEVERE WEATHER/HEAVY RAINFALL FOR TONIGHT INTO WEDNESDAY.

LATEST SURFACE ANALYSIS PLACES SURFACE LOW ACROSS SOUTHERN CANADA
AND ANOTHER SFC LOW ACROSS CENTRAL PLAINS STATES. SURFACE WARM FRONT
WAS ACROSS UPPER MIDWEST SOUTHEAST INTO NORTH CENTRAL ILLINOIS. A
SFC COLD FRONT WAS ACROSS EASTERN PLAINS STATES. A SFC BOUNDARY WAS
ACROSS MISSOURI. LATEST 1815Z VISIBLE SATELLITE PLACES PLENTY OF
CLOUDS ACROSS LAKE MICHIGAN SOUTHWEST INTO MISSOURI. LATEST 1815Z
WATER VAPOR IMAGE PLACES SHORT/WAVE ACROSS WEST CENTRAL ILLINOIS.
ADDITIONAL SHORT/WAVES WERE ACROSS NORTHERN AND CENTRAL PLAINS
STATES. LATEST 1817Z KILX RADAR PLACES SCATTERED SHOWERS AND
THUNDERSTORMS MAINLY SOUTH AND EAST OF OF A CUBA TO BLOOMINGTON
LINE. LATEST 1818Z KLSX RADAR INDICATES NUMEROUS THUNDERSTORMS
ACROSS EASTERN MISSOURI AND SOUTHWEST ILLINOIS. MODEL CONFIDENCE IS
LOW AT THIS TIME AND WILL LEAN MORE ON THE ETA SOLUTION.

SHORT TERM...TONIGHT THROUGH FRIDAY...
ETA PLACES H50 RIDGE ALONG EAST COAST WITH WEAK H50 TROF ACROSS MID
MISSOURI BY 12Z WED. ETA THEN MAINTAINS H50 RIDGE ALONG EAST COAST
WITH H50 TROF ACROSS UPPER MIDWEST SOUTH INTO LOWER MISSISSIPPI
VALLEY REGION. ANOTHER H50 TROF WAS ACROSS NORTHERN PLAINS STATES BY
12Z THU. ETA MAINTAINS SURFACE LOW ACROSS PLAINS STATES WITH A SFC
WARM FRONT ACROSS MID MISSOURI VALLEY BY 12Z WED. ETA STRENGTHENS
SURFACE LOW AND MOVES IT NORTH ACROSS SOUTHERN CANADA/NORTHERN
PLAINS STATES...WITH A SFC WARM FRONT ACROSS UPPER MIDWEST INTO
NORTHERN GREAT LAKES REGION AND A SFC COLD FRONT ACROSS PLAINS
STATES BY 12Z THU. TIME/HEIGHT CROSS SECTIONS INDICATES HIGH LOW AND
MID LEVEL RH THROUGH 12Z WED...WITH HIGH RH AT ALL LEVELS FROM 12Z
WED-12Z THU. 310K ISENTROPIC SFC INDICATES RETURNS DECENT LIFT AND
COND PRES DEF ACROSS CWA BY 12Z WED-06Z THU. THEN 310K ISENTROPIC
SFC INDICATES COND PRES DEF AWAY FROM CWA FROM 18Z THU-00Z FRI. ETA
PLACES +18C TO +19C 850MB TEMPS BY 12Z WED...THEN 850MB TEMPS
INCREASE TO +18C TO +22C BY 12Z THU. MODEL SOUNDING DATA INDICATES
DECENT INSTABILITY WITH LI/S -5 TO -6 AND CAPES 1-2K THROUGH
WEDNESDAY. ETA PLACES SOME WEAK 250MB DIVERGENCE ACROSS THE REGION
THROUGH 06Z WED...THEN DECENT 250MB DIVERGENCE IS ACROSS WESTERN
ILLINOIS BY 12Z WED AND GOOD 250MB DIVERGENCE IS ACROSS ENTIRE
REGION BY 18Z WED. THEN WEAK 250MB DIVERGENCE REMAINS ACROSS THE
REGION FROM 00Z THU-12Z THU. WILL MONITOR LATEST RADAR TRENDS FOR
ANY LAST MINUTE CHANGES FOR TONIGHT. WILL LEAN ON COOLER TEMPS FOR
TONIGHT AND ON WEDNESDAY.

LONG TERM...SATURDAY THROUGH TUESDAY...
WILL GO WITH MODEL ENSEMBLES AT THIS TIME. MODELS CONTINUE TO MOVE A
WAVE ALONG THE FRONT ON SATURDAY AND PUSH THE FRONT SOUTH LATE
SATURDAY INTO SUNDAY. WILL CONTINUE A DRY FORECAST FOR
MONDAY/TUESDAY AS HIGH PRESSURE BUILDS IN. TEMPERATURES WILL REMAIN
NORMAL BEHIND THE FRONT AS UPPER LEVEL FLOW IS MORE ZONAL.

...THANKS FOR COORDINATION STL...

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
IL...NONE.

&&

13
Hazardous weather outlook, Aug 24, 11:19 AM CDT, 4 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1119 AM CDT TUE AUG 24 2004

ILZ027>029-036-037-040>042-047>051-251100-
CASS-FULTON-KNOX-LOGAN-MASON-MENARD-MORGAN-PEORIA-SANGAMON-SCHUYLER-
SCOTT-STARK-TAZEWELL-
INCLUDING THE CITIES OF...GALESBURG...HAVANA...JACKSONVILLE...
LINCOLN...PEORIA AND SPRINGFIELD
1119 AM CDT TUE AUG 24 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A WARM FRONT WILL CONTINUE TO LIFT ACROSS THE MIDWEST THIS AFTERNOON.
THIS WILL BEING THUNDERSTORMS TO CENTRAL ILLINOIS THIS AFTERNOON AND
THIS EVENING. THESE STORMS ARE NOT EXPECTED TO BE SEVERE.
HOWEVER...ANOTHER COMPLEX OF STORMS WILL DEVELOP OVERNIGHT AND MOVE
INTO THE AREA TOWARD MORNING. SOME OF THESE STORMS COULD BECOME
SEVERE...WEST OF A PEORIA TO SPRINGFIELD LINE. THE PRIMARY THREAT
WITH THESE STORMS WILL BE LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ADDITIONAL WEAK DISTURBANCES WILL MOVE ACROSS ILLINOIS WEDNESDAY
THROUGH WEDNESDAY NIGHT...BRINGING MORE THUNDERSTORMS TO THE REGION.
A COLD FRONT WILL MOVE INTO THE REGION OVER THE WEEKEND...BRINGING
ANOTHER ROUND OF THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TOWARD THE MORNING HOURS.

ILZ030-031-038-043>046-052>057-061>063-066>068-071>073-251100-
CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DE WITT-
DOUGLAS-EDGAR-EFFINGHAM-JASPER-LAWRENCE-MACON-MARSHALL-MCLEAN-
MOULTRIE-PIATT-RICHLAND-SHELBY-VERMILION-WOODFORD-
INCLUDING THE CITIES OF...BLOOMINGTON...CHAMPAIGN...DANVILLE...
DECATUR...EFFINGHAM...FLORA...LAWRENCEVILLE...MATTOON...PEORIA...
SHELBYVILLE AND TAYLORVILLE
1119 AM CDT TUE AUG 24 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A WARM FRONT WILL CONTINUE TO LIFT ACROSS THE MIDWEST THIS AFTERNOON.
THIS WILL BEING THUNDERSTORMS TO CENTRAL ILLINOIS THIS AFTERNOON AND
THIS EVENING. THESE STORMS ARE NOT EXPECTED TO BE SEVERE AT THIS
TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ADDITIONAL WEAK DISTURBANCES WILL MOVE ACROSS ILLINOIS WEDNESDAY
THROUGH WEDNESDAY NIGHT...BRINGING MORE THUNDERSTORMS TO THE REGION.
A COLD FRONT WILL MOVE INTO THE REGION OVER THE WEEKEND...BRINGING
ANOTHER ROUND OF THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT:

HTTP://WWW.CRH.NOAA.GOV/ILX. THIS ADDRESS IS ALL IN LOWER CASE.

AUTEN

Nearby

Flash Flood Warnings in Illinois, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.